Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 1999, 6:50 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1999, 6:50 PM MDT (00:50 UTC)
- Expired
- May 30, 1999, 7:50 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:51 PM MDT | Hail 0.75 | Two Buttes, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KPUB 310045 RRA SVRPUB COC009-310150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 650 PM MDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 750 PM MDT * AT 648 PM MDT...RADAR SHOWED A SEVERE STORM 9 MILES NORTHWEST OF WALSH OR 7 MILES EAST OF SPRINGFIELD MOVING EAST SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE VILAS THROUGH 715 PM MDT AND WALSH BY 700 PM MDT AT 632 PM MDT 1 INCH DIAMETER HAIL WAS REPORTED 8 MILES NORTH OF SPRINGFIELD. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/ASH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:18 PM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 30, 2:18 PM MDT, 4 hours 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 218 PM MDT SUN MAY 30 1999 TIMING OF MID-LEVEL SHORTWAVES AND SURFACE FRONTAL POSITION OVER NEXT TWO DAYS THE MAIN CHALLENGE THIS FORECAST PACKAGE. TONIGHT/MEMORIAL DAY: CURRENT WATER VAPOR IMAGERY SHOWED WEAK SHEAR AXIS MOVING THROUGH CENTRAL CO AT THE MOMENT. HARD TO PICK OUT SIGNIFICANT SHORTWAVES ACROSS SOUTHWESTERN U.S. AS HAS BEEN THE CASE THE LAST FEW DAYS. LIGHTNING DATA INDICATING THE MAIN SHRA/TSRA ACTION IS JUST AHEAD OF SHORTWAVE IN NORTHEASTERN CO. THERE ARE A FEW STRIKES FROM TIME TO TIME ACROSS WESTERN HALF OF CWA AT THE MOMENT. DRYLINE HAS MADE ITS CLIMATOLOGICAL JUMP EASTWARD INTO WESTERN KS WITH A FRONTAL BOUNDARY EXTENDING FROM THE NORTHERN PLAINS INTO SOUTHEASTERN WY TO LOW IN WEST CENTRAL WY PER 19Z/30 SURFACE ANALYSIS. SURFACE WIND DISORGANIZED ACROSS CWA. CONVECTIVELY INDUCED PRECIPITATION NOT AS WIDESPREAD AS YESTERDAY WITH ONLY ISOLATED TO WIDELY SCATTERED COVERAGE ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND UPPER AR RIVER VALLEY. NOT MUCH IN THE WAY OF STRONG CU VERTICAL DEVELOPMENT IN SOUTHEASTERN CO PLAINS YET PER IR SATELLITE AND LOOK OUTSIDE DUE TO LACK OF GOOD FOCI FOR INITIATION. LAPS CAPES RUNNING ABOUT 1400-1600 J/KG WHICH IS QUITE LESS THAN YESTERDAY. SHORT RANGE MODELS ARE FAIRLY CONGRUENT WITH TIMING/ POSITION OF POSITIVELY TILTED ID SHORTWAVE OVER THE NEXT 12- 24 HOURS. WILL LOOK FOR PROGRESSIVE WAVE TO SLOWLY MIGRATE INTO WY BY MONDAY AFTERNOON. BIG KEY TO THE FORECAST WILL BE SURFACE FRONTAL POSITION TONIGHT/MEMORIAL DAY. PLAN TO FOLLOW ETA GIVEN BETTER TOPOGRAPHIC RESOLUTION. SCATTERED SHRA/TSRA ACROSS WY/NORTHEASTERN CO WILL LIKELY TRANSITION TO A MCS LATER ON TONIGHT. MCS...AT EXIT REGION OF LLJ ACROSS CENTRAL PLAINS...WILL MIGRATE EAST SOUTHEASTWARD TOWARDS BETTER LOW LEVEL MOISTURE/LIFT SOURCE TONIGHT/MEMORIAL DAY. MCS COULD HELP DRIVE SURFACE BOUNDARY TO ETA POSITION ACROSS CWA BY MONDAY AFTERNOON. WILL NEED TO MAINTAIN A SMALL POP OR AREAL COVERAGE UNTIL SUNSET. MAY NOT PUT A TIMER ON PRECIPITATION IN EASTERN CWA FOR FEAR OF ANY MCS OUTFLOW BOUNDARIES. WILL CONTINUE LOW POPS FOR MEMORIAL DAY WITH FRONT ACROSS CWA. CURRENT ZFP POPS AND TEMPS LOOK GOOD...SO WILL CONTINUE. MONDAY NIGHT/TUESDAY: ALL KINDS OF TIMING AND RUN-TO-RUN PROBLEMS WITH SHORT RANGE MODELS HANDLING OF PROGRESSIVE OPEN MID-LEVEL SHORTWAVE MOVING THROUGH ROCKIES MONDAY NIGHT AND TUESDAY. ETA IS THE FASTEST...WHILE AVN LAGS SYSTEM BY 12 HOURS. NGM IS MIDDLE OF ROAD. WITH THE LACK OF ANY STRONG RIDGING ACROSS MID-SECTION OF THE COUNTRY...WOULD TEND TO LEAN TOWARDS ETA SOLUTION FOR NOW. SO...WILL LOOK FOR MID-LEVEL SHORTWAVE TO BE OUT OF THE AREA BY MONDAY NIGHT. HOWEVER...LOW LEVEL EAST-SOUTHEASTERLY RETURN FLOW AND DAYTIME HEATING WOULD CONTINUE THE THREAT OF ANY UPSLOPE/DIURNAL CONVECTIVELY INDUCED PRECIPITATION. CURRENT EXTENDED(TUE) HAS MENTION OF SHRA/TSRA ...SO WILL MAINTAIN GIVEN UNCERTAINTY AND PREVENT YO-YO FORECASTING. NOT EXPECTING A SIGNIFICANT CHANCE IN TEMPS FOR MONDAY NIGHT/TUESDAY. EXTENDED: EXTENDED MODEL RUNS CONTINUE TO INDICATE...WITH SOME RUN- TO-RUN AND MODEL-TO-MODEL SPATIAL AND TEMPORAL DIFFERENCES...OF AN ATYPICAL EARLY JUNE SYNOPTIC SCALE FLOW PATTERN ACROSS CONTIGUOUS 48 STATES. ANOTHER DEEP LONGWAVE TROUGH IN THE WESTERN U.S. COMBINED WITH STRONG RIDGING IN THE MS RIVER VALLEY WILL ALLOW FOR STRONG SOUTHWESTERLY FLOW TO RETURN TO CO. AS IN THE PAST FEW DAYS...THE FORECAST PROBLEM WILL BE THE TIMING OF WEAK MID-LEVEL SHORTWAVES EJECTING FROM LONGWAVE TROUGH OVER THE WESTERN U.S. EXTENDED ALREADY HAS PRECIPITATION MENTIONED FOR WED/THU AND WILL MAINTAIN. HOWEVER...THERE IS SOME INDICATION OF DRY SLOT WORKING INTO SOUTHEASTERN CO BY FRI...SO WILL NOT GO WITH POP GENERALLY ALONG AND EAST OF I-25. STILL COULD NOT RULE OUT SOME DIURNAL SHRA/TSRA IN MOUNTAINS. THEREFORE...WILL ADD CHANCE OF FOR MOUNTAIN ZONES. .PUB...NONE. METZE
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.